Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 11, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Jan 18, 2017, 1:05 AM CST for Wharton County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2017, 1:05 AM CST (07:05 UTC)
- Expired
- Jan 18, 2017, 1:30 AM CST
- In force
- 25 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Wharton County, TX
The radar
The Houston radar (KHGX), 97 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 7.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1412 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.0
The text
As transmitted.
806
WFUS54 KHGX 180705
TORHGX
TXC481-180730-
/O.NEW.KHGX.TO.W.0011.170118T0705Z-170118T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
105 AM CST WED JAN 18 2017
The National Weather Service in League City has issued a
* Tornado Warning for...
East central Wharton County in southeastern Texas...
* Until 130 AM CST.
* At 104 AM CST, a severe thunderstorm capable of producing a tornado
was located over Wharton, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Wharton and Hungerford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2925 9609 2930 9619 2947 9607 2940 9599
2932 9595
TIME...MOT...LOC 0704Z 219DEG 19KT 2930 9611
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
392 follow-up statements
247
WWUS54 KHGX 180715
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
115 AM CST WED JAN 18 2017
TXC481-180730-
/O.CON.KHGX.TO.W.0011.000000T0000Z-170118T0730Z/
Wharton TX-
115 AM CST WED JAN 18 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CST FOR
NORTHEASTERN WHARTON COUNTY...
At 114 AM CST, a severe thunderstorm capable of producing a tornado
was located near northeast of Wharton, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Hungerford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2932 9605 2936 9612 2947 9607 2940 9599
2932 9595
TIME...MOT...LOC 0714Z 218DEG 20KT 2936 9606
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
39430
WWUS54 KHGX 180730
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
130 AM CST WED JAN 18 2017
TXC481-180739-
/O.EXP.KHGX.TO.W.0011.000000T0000Z-170118T0730Z/
Wharton TX-
130 AM CST WED JAN 18 2017
...THE TORNADO WARNING FOR NORTHEASTERN WHARTON COUNTY WILL EXPIRE AT
130 AM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 2932 9605 2936 9612 2947 9607 2940 9599
2932 9595
TIME...MOT...LOC 0729Z 219DEG 19KT 2942 9600
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 17, 11:48 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jan 17, 11:48 PM CST, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 1148 PM CST Tue Jan 17 2017 .AVIATION... Will be keeping with a fairly messy forecast as the unsettled wx pattern remains in place. Moisture moving in from the Gulf along with disturbances tracking across from the SW being the main is- sues. Sea fog starting to develop at this time and GLS should be dealing with this through the early morning...and possibly again early Wednesday morning. Have timed TAFS with a round of TSRA at to around sunrise...then another during the afternoon/early eve- ning hours. We are also seeing a smattering of fog/VIS issues at sites not yet affected by the approaching activity. 41 && .PREV DISCUSSION... /ISSUED 916 PM CST Tue Jan 17 2017/ Just minor adjustments to the forecast for the update. Shallow frontal boundary has stalled inland and not expecting it to move much overnight...and just slowly back north on Wed. Nearly steady temps expected for most. Combination of Gulf moisture overrunning this boundary along w/ the addition of impulses and Pacific moisture associated with the messy sw flow aloft will aid in increasing precip coverage moving into the region overnight. Rain totals will eventually add up w/ nearly steady light/moderate rains. Will however need to keep eye on heavier cells/bands that manage to develop as training precip is expected. Between roughly I-10 and the coast, in the vicinity where the frontal boundary is parked, we'll also need to keep an eye for some isolated strong/severe cells later tonight into Wed. Beaches and offshore areas may be left out of much excitement in the short term, but will have to suffice with some thickening sea fog again. May eventually need to throw out some dense fog advsys. 47 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 54 61 52 71 54 / 80 90 50 30 0 Houston (IAH) 59 71 58 72 57 / 70 80 70 50 10 Galveston (GLS) 66 70 62 68 61 / 50 60 70 60 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
Hazardous weather outlook, Jan 17, 10:13 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1013 PM CST TUE JAN 17 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-190415- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 1013 PM CST TUE JAN 17 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.. .DAY ONE...TONIGHT SHOWERS AND EMBEDDED THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE OVERNIGHT. DUE TO THE TRAINING NATURE OF THE RAINFALL...WE WILL BE ON THE LOOKOUT FOR LOCALIZED HIGHER AMOUNTS THAT MAY PRODUCE SOME MINOR STREET FLOODING TYPE PROBLEMS. THERE COULD BE AN ISOLATED STRONG TO SEVERE STORM GENERALLY BETWEEN INTERSTATE 10 AND THE COAST WHERE A STALLED FRONTAL BOUNDARY IS SITUATED. AREAS OF DENSE SEA FOG CAN BE EXPECTED NEAR THE COAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THURSDAY. WE WILL MONITOR FOR THE SAME HAZARDS DESCRIBED ABOVE. A STRONG WEATHER SYSTEM WILL MOVE INTO THE REGION ON SUNDAY. THOUGH SCATTERED PRECIPITATION IS POSSIBLE, WE ARE KEEPING AN EYE ON THE POTENTIAL FOR SOME VERY STRONG WEST WINDS IN ITS WAKE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR WEDNESDAY. GMZ330-335-350-355-370-375-190415- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 1013 PM CST TUE JAN 17 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.. .DAY ONE...TONIGHT AREAS OF SEA FOG...SOME DENSE...ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF SEA FOG...SOME DENSE...ARE EXPECTED INTO THE WEEKEND. A STRONG WEATHER SYSTEM WILL MOVE INTO THE REGION ON SUNDAY. THOUGH SCATTERED PRECIPITATION IS POSSIBLE, WE ARE KEEPING AN EYE ON THE POTENTIAL FOR SOME VERY STRONG WEST WINDS IN EXCESS OF GALE FORCE IN ITS WAKE. LOW WATER LEVELS WILL ALSO BECOME A CONCERN WITH ITS PASSAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 11:43 PM CST | Marine Dense Fog Advisory | HGX | 4 hr | |
| Jan 18, 3:02 AM CST | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Harris, Waller, Wharton | 118 min |
| Jan 18, 3:51 AM CST | Tornado Warning | HGX | Harris | 24 min |
| Jan 18, 4:16 AM CST | Areal Flood Advisory | HGX | Fort Bend, Harris, Montgomery | 59 min |
| Jan 18, 4:54 AM CST | Special Weather Statement | HGX | Harris | 51 min |
| Jan 18, 4:58 AM CST | Marine Dense Fog Advisory | HGX | 4 hr | |
| Jan 18, 5:03 AM CST | Tornado Warning | HGX | Harris | 27 min |
| Jan 18, 5:19 AM CST | River Flood Warning | HGX | Harris | 24 hr |
| Jan 18, 5:21 AM CST | Flash Flood Warning | HGX | Fort Bend, Harris, Wharton | 5 hr |
| Jan 18, 5:47 AM CST | Special Weather Statement | HGX | Harris | 43 min |
| Jan 18, 6:36 AM CST | River Flood Warning | HGX | Austin, Fort Bend, Wharton | 5 days |
| Jan 18, 7:03 AM CST | River Flood Warning | HGX | Harris | 8 hr |
| Jan 18, 7:54 AM CST | River Flood Warning | HGX | Harris | 24 hr |
| Jan 18, 7:55 AM CST | River Flood Warning | HGX | Harris | 11 hr |
| Jan 18, 8:05 AM CST | River Flood Warning | HGX | Montgomery | 54 hr |
| Jan 18, 8:27 AM CST | River Flood Warning | HGX | Harris | 7 hr |
| Jan 18, 8:30 AM CST | River Flood Warning | HGX | Harris | 24 hr |
| Jan 18, 8:36 AM CST | River Flood Warning | HGX | Harris | 7 hr |
| Jan 18, 8:37 AM CST | River Flood Warning | HGX | Harris | 24 hr |
| Jan 18, 8:46 AM CST | River Flood Warning | HGX | Harris | 24 hr |
| Jan 18, 8:49 AM CST | River Flood Warning | HGX | Harris | 7 hr |
| Jan 18, 8:50 AM CST | River Flood Warning | HGX | Harris | 15 hr |
| Jan 18, 8:59 AM CST | River Flood Warning | HGX | Brazoria, Fort Bend, Wharton | 8 days |
| Jan 18, 8:59 AM CST | River Flood Warning | HGX | Brazoria | 4 days |
| Jan 18, 9:37 AM CST | River Flood Warning | HGX | Burleson, Harris, Lee | 6 days |
| Jan 18, 10:14 AM CST | Areal Flood Warning | HGX | Fort Bend, Harris, Wharton | 6 hr |
| Jan 18, 12:41 PM CST | Special Weather Statement | HGX | Liberty | 49 min |
| Jan 18, 2:13 PM CST | River Flood Warning | HGX | Harris | 30 hr |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.